Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 17, NWS Midland/Odessa, TX

May 17, 2010Brewster County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 17, 2010, 3:42 PM CDT for Brewster County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2010, 3:42 PM CDT (20:42 UTC)
Expired
May 17, 2010, 4:15 PM CDT
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 224 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:00 PM CDTHAIL 38 Sse Alpine, TX3.00 INCH HAIL REPORTED 8 MILES SSE OF ALPINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2459 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WFUS54 KMAF 172042
TORMAF
TXC043-172115-
/O.NEW.KMAF.TO.W.0017.100517T2042Z-100517T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT MON MAY 17 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 415 PM CDT

* AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF
  ALTUDA...OR 8 MILES SOUTHEAST OF ALPINE...MOVING SOUTH AT 15 MPH.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHWESTERN BREWSTER COUNTY...
  WESTERN BREWSTER COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT
MONDAY EVENING FOR WEST TEXAS.

&&

LAT...LON 3043 10358 3027 10337 3006 10360 3033 10368
TIME...MOT...LOC 2042Z 359DEG 15KT 3026 10358

$$
1 follow-up statement
669 
WWUS54 KMAF 172100
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM CDT MON MAY 17 2010

TXC043-172115-
/O.CON.KMAF.TO.W.0017.000000T0000Z-100517T2115Z/
BREWSTER TX-
400 PM CDT MON MAY 17 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHWESTERN BREWSTER COUNTY...

AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM 
WAS LOCATED 7 MILES WEST OF ALTUDA...OR ABOUT 10 MILES SOUTHEAST OF 
ALPINE...MOVING SOUTH AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...NORTHWESTERN
BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT
MONDAY EVENING FOR WEST TEXAS.

&&

LAT...LON 3031 10367 3036 10358 3027 10337 3006 10360
      3016 10363
TIME...MOT...LOC 2100Z 003DEG 15KT 3025 10356

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 17, 3:07 PM CDT, 35 minutes earlier.

Area forecast discussion, May 17, 3:07 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT MON MAY 17 2010

.DISCUSSION...
FRONT/OUTFLOW BOUNDARY IS MOVING SOUTH INTO THE PERMIAN BASIN THIS
AFTERNOON. CONVECTION WAS SLOW TO DEVELOP WEST EARLIER DUE TO
COOLER SURFACE TEMPS FROM LINGERING CLOUDS...BUT THIS IS NO LONGER
THE CASE AS SEVERE THUNDERSTORMS HAVE MANAGED TO DEVELOP IN HOWARD
AND MITCHELL COUNTIES. IN ADDITION...THUNDERSTORMS ARE DEVELOPING
IN THE MOUNTAINS THANKS TO DEWPOINTS APPROACHING 60. SHEAR VALUES
SUPPORT SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. CANNOT RULE OUT THE TORNADO THREAT IF A THUNDERSTORMS
MANAGES TO STAY ANCHORED ON THE FRONT BISECTING THE BASIN BUT THIS
MAY BE DIFFICULT AS THE ORIENTATION OF THE FRONT DOES NOT MATCH
WELL WITH EXPECTED STORM MOVEMENT. THUNDERSTORMS MAY NOT LAST LONG
INTO THIS EVENING UNLESS AN MCS FORMS...MAINLY FROM THE CONVECTION
IN THE DAVIS MOUNTAINS...AND ROLLS SOUTHEAST OVERNIGHT.

TOMORROW WILL SEE A CONTINUED THREAT OF SEVERE WEATHER WITH
SLIGHTLY INCREASED SHEAR VALUES AND A DRYLINE TO FORCE CONVECTION
ACROSS EXTREME SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THE
REMAINDER OF THE WEEK WILL BE DRY WITH INCREASING TEMPS. A WEAK
FRONT ON THURSDAY WILL DO LITTLE TO COOL THINGS OFF WITH ABOVE
NORMAL TEMPS REMAINING.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  85  67  90  /  40  30  30  10
CARLSBAD NM                58  92  57  92  /  60  10  10  10
DRYDEN TX                  68  91  67  93  /  60  20  20  10
FORT STOCKTON TX           65  92  65  94  /  60  30  20  10
GUADALUPE PASS TX          59  87  60  85  /  30  10   0   0
HOBBS NM                   60  91  62  90  /  40  30  20  10
MARFA TX                   56  88  50  88  /  30  20  10   0
MIDLAND INTL AIRPORT TX    62  87  65  91  /  50  30  20  10
ODESSA TX                  63  87  66  90  /  50  30  20  10
WINK TX                    65  97  65  98  /  40  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/10
Hazardous weather outlook, May 17, 3:05 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT MON MAY 17 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
305 PM CDT MON MAY 17 2010 /205 PM MDT MON MAY 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT ACROSS THE
PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS
REGION...THE GUADALUPE AND DAVIS MOUNTAINS...AND THE BIG BEND
REGION. SOME THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE
WEATHER HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH
COULD LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHEAST NEW
MEXICO PLAINS...THE PERMIAN BASIN...AND THE TRANS PECOS REGION
TUESDAY. A FEW THUNDERSTORMS COULD BECOME SEVERE ACROSS THESE
LOCATIONS TUESDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN MAY
LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 17, 1:12 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
112 PM CDT MON MAY 17 2010

TXZ074-171900-
DAVIS/APACHE MOUNTAINS AREA-
112 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN JEFF DAVIS COUNTY UNTIL 200 PM CDT...

A LINE OF THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED
FROM NORTH CENTRAL JEFF DAVIS COUNTY TO EAST CENTRAL JEFF DAVIS
COUNTY AT 112 PM CDT...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, May 17, 2:54 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT MON MAY 17 2010

TXZ052-053-063-172030-
HOWARD-MITCHELL-GLASSCOCK-
254 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN GLASSCOCK...SOUTHEASTERN HOWARD AND
SOUTHWESTERN MITCHELL COUNTIES UNTIL 330 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER EAST
CENTRAL GLASSCOCK COUNTY AT 254 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT
MONDAY EVENING FOR WEST TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:39 PM CDTSevere Thunderstorm WarningMAFGaines66 min
May 16, 8:33 PM CDTSevere Thunderstorm WarningMAFGaines39 min
May 17, 1:34 PM CDTSevere Thunderstorm WarningMAFJeff Davis41 min
May 17, 2:11 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell40 min
May 17, 2:34 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves56 min
May 17, 2:45 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 17, 3:24 PM CDTTornado WarningMAFBrewster36 min
May 17, 3:27 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves63 min
May 17, 4:07 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis53 min
May 17, 4:15 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 17, 4:20 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward55 min
May 17, 4:28 PM CDTTornado WarningMAFBrewster32 min
May 17, 5:05 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
May 17, 5:06 PM CDTSevere Thunderstorm WarningMAFLoving54 min
May 17, 5:32 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves44 min
May 17, 5:57 PM CDTSevere Thunderstorm WarningMAFBrewster63 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.